Alert archive / California / High Wind Watches in 2008

High Wind Watch 1, NWS Sacramento, CA

January 2, 2008

NWS Sacramento, CA issued this high wind watch at Jan 2, 2008, 2:43 PM PST. It took effect at Jan 3, 2008, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 2, 2008, 2:43 PM PST (22:43 UTC)
In effect from
Jan 3, 2008, 10:00 PM PST
Expired
Jan 3, 2008, 5:08 AM PST
In force
Issued by
NWS Sacramento, CA

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this high wind watch went out at Jan 2, 9:00 AM PST, 5 hours 43 minutes earlier.

Area forecast discussion, Jan 2, 9:00 AM PST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 AM PST WED JAN 2 2008

.DISCUSSION...
THE HALCYON DAYS WEVE BEEN EXPERIENCING DURING THIS NEW YEAR WILL
CONTINUE FOR TODAY BEFORE THEY TAKE A TURN FOR THE TURBULENT. HIGH
PRESSURE RIDGE CURRENTLY OVER THE GREAT BASIN WILL SHIFT EAST AS A
LOW PRESSURE CENTER IN THE GULF OF ALASKA DIGS A TROUGH SOUTH OVER
THE REGION AND BRINGS IN A SERIES OF WINTER WEATHER SYSTEMS.  THIS
MORNING THE ONLY SIGNIFICANT WEATHER STORY WOULD BE THE PATCHY FOG
WHICH IS CURRENTLY LOCALLY DENSE OVER NORTHERN SAN JOAQUIN VALLEY.
THE MIDDLE AND HIGH CLOUDS THAT ARE DRIFTING OVER THAT AREA SHOULD
KEEP IT FROM BECOMING WIDESPREAD...SO WILL HANDLE IT WITH A SHORT-
TERM FORECAST RATHER THAN AN ADVISORY FOR NOW.  TEMPERATURES TODAY
SHOULD BE FAIRLY SEASONAL. WINDS WILL START TO INCREASE OUT OF THE
SOUTH TONIGHT IN ADVANCE OF THE FIRST WINTER WEATHER STORM WHICHS
PROGGED TO HIT OUR NORTHERN MOUNTAINS BY THURSDAY AFTERNOON. QUICK
LOOK AT THE FORECAST PACKAGE DOESNT INDICATE ANY NEED FOR UPDATES
AT THIS TIME.  WILL FRESHEN SPECIAL WEATHER STATEMENT AND WSW WITH
THE AFTERNOON FORECAST. RANDY HARTLEY

.PREVIOUS DISCUSSION...
HIGH PRESSURE RIDGE OVER SOUTHWEST U.S. KEEPING FORECAST AREA DRY FOR
NOW WITH JUST SOME HIGH CLOUDINESS BEING PULLED OVER THE AREA FROM THE
SOUTH. CLEAREST AREA THROUGH THE NIGHT HAS BEEN NORTHERN SAN JOAQUIN
VALLEY AND AS A RESULT...FOG HAS FORMED HERE WITH LIGHTER FOG IN THE
SOUTHERN SACRAMENTO VALLEY. VISIBILITY DROPPED TO BELOW 1/4 MILE IN
MODESTO BUT IS NOW BACK UP TO 1/4. IR SATELLITE IMAGE SHOWS A THICKER
BAND OF CIRRUS MOVING INTO THE AREA FROM THE WEST SO BELIEVE WIDESPREAD
DENSE FOG WILL NOT BECOME AN ISSUE THIS MORNING. WEAK FRONTAL SYSTEM
NOW JUST OFF THE COAST WILL BE HELD UP ON THE SOUTHWEST U.S. RIDGE SO
HIGH CLOUDS AND SLIGHTLY COOLER AIRMASS WILL MAKE FOR A PARTLY CLOUDY
DAY WITH NEAR NORMAL TEMPERATURES. MAJOR CHANGE STILL IN STORE STARTING
LATE THURSDAY WITH LOW OVER ALASKA PIVOTING A SERIES OF STRONG WEATHER
SYSTEMS THROUGH NORCAL THROUGH THE COMING WEEKEND. MODELS HAVE SLOWED
THE FIRST SYSTEM A BIT AND IS NOW NOT EXPECTED TO BEGIN DROPPING PRECIP
OVER THE FORECAST AREA UNTIL THURSDAY EVENING. MODELS CONSISTENT WITH
THIS SLOWING IDEA AND GFS HAS KEPT SLOWER TIMING FOR TWO RUNS NOW SO
CONFIDENT ENOUGH TO BACK OFF ON PRECIP THREAT FOR THURSDAY. HAVE ALSO
DELAYED ONSET OF WINTER STORM WATCH NOW IN AFFECT FOR THE SIERRA
CASCADE RANGE UNTIL THURSDAY NIGHT WITH FIRST IN SERIES OF FRONTAL
SYSTEMS NOW EXPECTED TO MOVE THROUGH THE AREA. THIS FIRST SYSTEM IS
EXPECTED TO BE A MODERATE PRECIP PRODUCER WITH A HALF AN INCH TO AN
INCH IN THE CENTRAL VALLEY AND ONE TO 2 INCHES MAX OVER THE SIERRA BY
FRIDAY MORNING. DECENT OROGRAPHICS WITH THIS FIRST SYSTEM WITH A 10 TO
12 MB SURFACE GRADIENT FROM SAC TO MFR SO LIKELY TO SEE SOME FAIRLY
BREEZY OR WINDY CONDITIONS THURSDAY NIGHT AND EARLY FRIDAY. SNOW LEVELS
MODERATELY HIGH WITH THIS SYSTEM AT GENERALLY ABOVE THE 4000 TO 5000
FOOT MARK. THIS SYSTEM WILL BE A WARM UP FOR MORE POWERFUL SYSTEM
EXPECTED TO MOVE RAPIDLY INTO NORCAL BY FRIDAY AFTERNOON SO EXPECT
LITTLE IN THE WAY OF A BREAK. HEAVIER PRECIP...STRONGER WINDS AND
BETTER OROGRAPHICS ARE ON TAP WITH THIS SYSTEM WHICH GFS INDICATES WILL
HAVE 80 PLUS MPH WINDS AT THE 700 MB LEVEL. A 12 MB SURFACE GRADIENT
FROM MFR TO SAC WILL MAKE FOR VERY WINDY CONDITIONS IN THE VALLEY AS
WELL. SEVERAL FEET OF ADDITIONAL SNOW WILL BE POSSIBLE OVER THE HIGHER
ELEVATIONS FROM THIS MODERATELY COOL SYSTEM. THIS SYSTEM IS EXPECTED TO
MOVE EAST OF THE FORECAST AREA BY MID DAY SATURDAY BUT STILL A THIRD
SYSTEM IS FORECAST TO MOVE RAPIDLY INTO THE NORTH STATE BY SATURDAY
AFTERNOON SO AGAIN LITTLE IN THE WAY OF A PRECIP BREAK WILL BE
EXPERIENCED. ALTHOUGH SATURDAYS SYSTEM IS NOT EXPECTED TO BRING AS MUCH
WIND OR PRECIP...IT WILL BE A COOLER SYSTEM WITH SNOW LEVELS POSSIBLY
DROPPING BELOW 3000 FEET BY SATURDAY AFTERNOON. WET PATTERN CONTINUES
INTO SUNDAY WITH MORE...COOLER SHORTWAVE FORECAST TO MOVE THROUGH
NORCAL. THIS COOLER ORIGIN AIR WILL BRING SNOW LEVELS DOWN INTO THE
FOOTHILLS SUNDAY. UPPER RIDGE PUSHES UP OVER THE WEST COAST BEGINNING
MONDAY. CURRENTLY...GFS KEEPS OVERRUNNING PRECIP OVER NORTHERN PORTION
OF CWA THROUGH TUESDAY WITH YET ANOTHER FRONTAL PASSAGE AROUND
WEDNESDAY OF NEXT WEEK. LATEST GFS FINALLY BRINGS MORE PERMANENT RIDGE
OF HIGH PRESSURE OVER WEST COAST TOWARDS THE END OF NEXT WEEK FOR MORE
EXTENDED DRYING PERIOD. SMITH

&&

.AVIATION...
LIFR FOG DWELLING IN THE NORTHERN SAN JOAQUIN VALLEY THIS MORNING
SHOULD BEGIN LIFTING BY 18Z IMPROVING TO VFR LATER THIS AFTERNOON.
AREAS OF MVFR/IFR FOG IN THE SAC METRO VICINITY WILL IMPROVE MORE
QUICKLY. VFR CONDITIONS WILL PREVAIL REGION-WIDE THIS AFTERNOON AS
BROKEN-OVERCAST HIGH CLOUDS MOVE OVER CA ASSOCIATED WITH THE WEAK
FRONT CURRENTLY OFFSHORE. SURFACE VALLEY WINDS WILL GENERALLY BE
LIGHT SOUTHERLY BECOMING MORE MODERATE TOMORROW. WINDS ALOFT
SOUTHWESTERLY 30-40 KTS NEAR 700 MB. JBB

&&

.STO WATCHES/WARNINGS/ADVISORIES...
...WINTER STORM WATCH...FROM THURSDAY EVENING THROUGH SATURDAY MORNING
 FOR WEST SLOPE NORTHERN SIERRA NEVADA AND WESTERN PLUMAS COUNTY/LASSEN
 PARK AREA.

&&
Hazardous weather outlook, Jan 2, 7:00 AM PST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST WED JAN 2 2008

CAZ013>019-063-064-066>069-031500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST WED JAN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

A SERIES OF POWERFUL STORMS WILL MOVE INTO THE REGION BEGINNING
THURSDAY EVENING...AND PERSIST INTO SUNDAY. THERE IS A
POTENTIAL FOR HEAVY SNOW IN THE MOUNTAINS AND HEAVY RAIN IN THE
VALLEYS.  IT APPEARS SNOW LEVELS WILL BE NEAR 4500-5500 FEET
THURSDAY NIGHT THEN RAISE A LITTLE HIGHER FRIDAY...THEN DOWN TO 4000
TO 5000 FEET ON SATURDAY. SEVERAL FEET OF NEW SNOW IS POSSIBLE OVER
THE SIERRA CASCADE RANGE COMBINED WITH VERY STRONG WINDS AT TIMES IN
EXCESS OF 60 MPH. BLIZZARD CONDITIONS ARE LIKELY AT TIMES BETWEEN
THURSDAY NIGHT AND SUNDAY. SEVERAL INCHES OF RAIN ARE POSSIBLE IN
THE VALLEY WITH GUSTY SOUTH WINDS BETWEEN THURSDAY NIGHT AND
SATURDAY. LOCALIZED FLOODING WILL BE POSSIBLE AT THE LOWER
ELEVATIONS.

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 2:45 PM PSTBlizzard WarningSTO50 hr

Nearby

High Wind Watches in California, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.